Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Suicide thoughts

Feb 25, 2017

Hello,

I was switched from stocrin to yoanivag, a Mexican company that produces efavirenz. The problem is that my depression has returned and I have constantly suicide thoughts. What can I do? Could that be the reason?

Response from Dr. Fawcett

Thanks for writing. Efavirenz (also known as Sustiva or Stocrin) has been documented to create psychiatric symptoms in as many as 40% of patients. Efavirenez is one of three component drugs in Atripla. Symptoms can include dizziness, insomnia, unusual dreams, mood instability, personality alterations and thought disorders. In my experience both personally and with clients, intense dreams are the most commonly-reported symptom. Most people also report that these symptoms abate within several weeks.

The exact biomechanics of how efavirenz causes these psychiatric symptoms is not well-understood, although recent studies indicate it may be due to changes in an enzyme that metabolizes the drug as well as changes in amino acid neurotransmitters glutamate and GABA.

There has been considerable research on the relationship between suicide and efavirenz. Most studies have found no conclusive link (study here and here) although a number of patients continue to report such feelings.

All that said, it is extremely important that you address both your depression and suicidal thoughts. I personally believe that efavirenz is not a good choice in anyone who has experienced depression, anxiety, or suicidal thoughts. Please speak with your healthcare provider about your symptoms. In addition to changing your medications, there are very effective treatments for depression.

Drugs are supposed to meet minimum standards across the board no matter which company manufactures them. You may be particularly sensitive to the newer formulation. In any case, I recommend stopping efavirenz and seeking assistance from a mental health professional.

Best wishes to you,

David

changes in an enzyme



Previous
Nausea and vomiting with meds. Is it really in my head?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement